Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Is advil intake safe when suffering from stomach ulcer?

User rating for this question
Answered by

General Surgeon
Practicing since : 2008
Answered : 1290 Questions
Hello, I am a 42 year old female, diagnosed with a stomach ulcer 2 weeks ago. I have finished my 10 day antibiotic therapy and am still on protonix until my follow up in 2 months. I was also diagnosed with ibs. My GI dr performed endoscopy and colonoscopy. I never had any ulcer symptoms aside from the gnawing-hunger feeling in the middle of my stomach every once in a while. For the past few days I have had a pain under my left rib, not sure how to explain it... An annoying pain, almost like trapped gas. I have had it before but never for 3 days straight. Also, my period started today and I took 2 Advil. My GI dr said it was ok to take it but not often. Now I am afraid because I have read its XXXXXXX to take it with an existing ulcer? I guess my concerns are the left side under the rib pain and the Advil question. I will try and get in touch with my dr in the next few days but am just looking for a peace of mind tonight. Thank you.
Posted Sat, 22 Feb 2014 in Digestion and Bowels
Answered by Dr. Ashish Verma 29 minutes later
Brief Answer: relax...its nothing very serious Detailed Answer: Hi, Thanks for writing to XXXXXXX This is Dr. Ashish Verma, a general surgeon answering to your query. Yes, advil should not be taken with stomach it is a NSAID and it delays ulcer or two tabs won't harm you much...its their prolonged intake that causes more harm... Also if you sit worrying about it...that will also affect the healing....stress increases acid production in the can undo whats already been done... Now coming to your left side rib pain...its due to your ulcers only...this aggravation was due to your coming periods which causes change in the hormonal environment in your don't worry about that to... And as you are feeling like gas trapped inside I would make your protonix twice daily for a week...that should solve your problem. Hope that I have answered to all your queries. If you have further queries, I will be glad to answer them. Get well soon. Dr. Ashish Verma
Above answer was peer-reviewed by
Follow-up: Is advil intake safe when suffering from stomach ulcer? 24 minutes later
Thank you very much. I probably google too much instead of following my dr's advice. I do remember specifically asking him about Advil after my diagnosis because i know my first day (or 2) of period can be intense... I am aware i am not helping my situation in any way by stressing over it. Another question: so you believe the pain i feel under my left rib is ulcer related? If i have been on meds for the past 2 wks, how long does it usually take for the (ulcer) symptom(s) to go away? Again, thank you so much .
Answered by Dr. Ashish Verma 16 minutes later
Brief Answer: yes...its ulcer related only...sure of that Detailed Answer: Hi, Yes, that pain is due to ulcer only. It takes about 4-6 weeks for a ulcer to heal completely... it may take a bit more if you continue with your stress... You need to be on pantaprazole for about a minimum of one and a half months....also avoid tea, coffee, spices and soda drinks as these all increase acid production and delay ulcer healing... Hope that i have answered to all your queries. If you dont have further queries you may close this discussion and rate the response. Dr. Ashish Verma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor